West Virginia, 2022

High Wind in West Virginia, March 18, 2022

March 18, 2022 · NWS RNK · 1 event in 1 county or zone

A departing cold front generated a 58 MPH wind gust at the Mercer County Airport.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A departing cold front generated a 58 MPH wind gust at the Mercer County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 18, 12:58 PM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Mar 18, 12:58 PM EST, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
158 PM EDT Fri Mar 18 2022

.SYNOPSIS...
A low pressure system will arrive this evening into early Saturday
bringing scattered rain showers. Southwest winds will be gusty
ahead of the front Saturday, and behind it from the northwest
Sunday. High pressure builds in later Sunday through Tuesday.
The next rain chances arrive mid week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 111 PM EDT Friday...

Cold frontal boundary resides from a low over eastern Missouri
south into the lower MS Valley, with warm front extending east
to the southern Appalachian this afternoon.

Warm advection increasing the moisture from the south with field
of cumulus over most of the area overridden by high clouds that
are becoming thicker.

Rain showers have made it as far east as the Knoxville to
Smoky Mountain corridor.

Have allowed for some showers per high-res models to develop or
move in by mid-afternoon but trends showing dryer/less coverage
this afternoon so have pops in the slight chance range/isolated
coverage for most of the area, with less threat east of the U.S.
29 corridor and maybe 45-50 pops across the southwest corner of
Watauga county. Needless to say not much til after dark.

Expect a little more lift as the front swings closer, and some
more lift to the east of the mountains overnight. This will
yield pops mostly in the 30-40 percent range and am not fully
confident on the coverage as most/all high-res solutions are not
showing much, while the synoptic models are a little more spread
but low qpf.

Should see just enough instability late tonight-Sat for possible
thunder in the piedmont.

Saturday before the fropa, low level jet increases to 40kts and
with sunshine expected to break out, should see a breezy day,
with gusts over 30 mph at times, but not quite advisory levels.

Clouds tonight and showers should keep lows mild and could even
touch record warm lows, barring any cooldown before midnight Sat
night. Readings will be in the mainly in the 50s.

Warm Saturday with highs about 15-20 degrees above normal, but
no record highs, with readings from the 60s in the mountains to
70s east, possibly even 80 east of Danville-Lynchburg.

As for the rain threat Saturday am leaning drier than previous
forecast per high-res solutions even though some lift expected
to form cumulus clouds but strong, west/southwest flow will
hamper any vertical development to produce no more than
isolated/widely scattered showers.

Forecast confidence is low-average for coverage of showers thru
the period and moderate to high on temps/winds and sky cover.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 145 PM EDT Friday...

Low pressure will continue to move northeast of the region Saturday
night with the southern tip of the trough tracking from the southern
Ohio Valley into the mid Atlantic states Sunday. Majority of the
moisture with this system will either be with the cold front along
the east coast or with the parent low in southeastern Canada. In the
wake of the trough, high pressure will build over the Ohio Valley,
shutting off any moisture feed from the Great Lakes, which will
limit precipitation to western slopes into Sunday morning. Dry high
pressure will move over the region Sunday afternoon and hang around
into Monday night.

Not much cold air is associated with this weather system, therefore
temperatures will run warmer than normal through the period.
Sunday's high temperatures will range from the 50s across the
mountains to low to mid 60s in the foothills and piedmont.
Temperatures warm another 5F to 10F on Monday, ranging in the 60s
west of the Blue Ridge to lower 70s east.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 135 PM EDT Friday...

Rain likely for the middle of the work week...

Expect wind speeds to increase and turn SSE on Tuesday as an upper
level trough moves in from the central United States. This flow will
bring in moisture from the Gulf of Mexico ahead of the surface low
and cold front associated with the trough. Rain is likely beginning
Tuesday night and continuing overnight into Thursday, but tapering
off in the Thursday evening time frame as this system continues to
track eastward. Surface high pressure looks to follow that system
for Friday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...

Expect bkn-ovc VFR conditions this afternoon, with sct-bkn cu
and bkn-ovc cirrostratus with clouds lowering this evening.

A few showers are possible but attm, coverage should not warrant
mention in the tafs.

Looking at tonight, models show some potential for MVFR cigs
especially east of the mountains, but with the clouds, fog looks
like a low possibility unless it rains at the terminal.

South winds tonight will turn west-southwest Saturday
along/ahead of the front with gusts to 20-30kts common mainly
after 15z.

Any sub-VFR cigs will lift to VFR after 14z.

Forecast confidence is low on the sub-VFR cigs/fog but high on
winds.

Extended Aviation Discussion...

As this system exits by Saturday afternoon, winds should
stay gusty and swing to the northwest. Upslope clouds and
moisture could persist across WV Sat night into Sunday. High
pressure should provide good flying weather for all aviation
sites on Monday, but another low pressure system looms west of
the Appalachian Mountains toward the end of Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...AS
AVIATION...SH/WP
Hazardous weather outlook, Mar 18, 8:55 AM EST, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
955 AM EDT Fri Mar 18 2022

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-191400-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
955 AM EDT Fri Mar 18 2022

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 18, 4:16 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
516 PM EDT Fri Mar 18 2022

NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042-182245-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Wythe-Grayson-
Carroll-Mercer-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Wytheville, Independence, Whitetop, Troutdale,
Volney, Galax, Bluefield, and Flat Top
516 PM EDT Fri Mar 18 2022

Strong wind gusts expected through 8:00PM.

Strong wind gusts are being reported along and west of the
Interstate 77 corridor.  At 5:00 PM, a wind gust of 46 MPH was
reported at the Mercer County Airport. These winds are associated
with a weakening area of showers.

Winds of this magnitude may down tree limbs and blow around
unsecured objects.

If outdoors, consider seeking shelter inside a building until the
winds subside.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Mercer

When
March 18, 4:40 PM EST
Where
Mercer forecast zone
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
37.406, -81.111 (the zone’s center; the record gives no point)

Winds gusted to 58 mph at the Mercer County Airport. Trees were blown down due to these winds, and there were power outages not associated with lightning. Damage values are estimated.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2022Every state in 2022This day in weather historyWarnings in West Virginia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015763.